닫기

Ex) Article Title, Author, Keywords

Case Report

Split Viewer

J Cosmet Med 2021; 5(2): 108-110

Published online December 31, 2021

https://doi.org/10.25056/JCM.2021.5.2.108

Severe anaphylactic facial edema after botulinum toxin injections for frontal wrinkles: a case report

Chen Zhang , MD, PhD

Department of Plastic and Aesthetic Surgery, Xinhua Hospital Affiliated to Dalian University, Dalian, China

Correspondence to :
Chen Zhang
E-mail: neilzhang@sina.com

Received: October 5, 2021; Revised: November 12, 2021; Accepted: November 13, 2021

© Korean Society of Korean Cosmetic Surgery

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

Botulinum toxin injections are a popular cosmetic procedure because of their satisfactory results, less downtime, and limited side effects. However, some rare adverse events may occur soon after the procedure. Here, we present the case of a patient who developed severe facial edema after her first botulinum toxin injections for frontal wrinkles. A 28-year-old female was injected with 20 units of botulinum toxin to eliminate her frontal and glabella wrinkles. The injection was completed smoothly and uneventfully. Six hours post injection, the patient’s face started to swell up and redden with a burning feeling, and the swelling progressively worsened progressively. She was diagnosed with Type I hypersensitivity after the level of immunoglobulin E in her blood serum was tested. Her symptoms were controlled by treatment with systemic corticosteroids and antihistamines in the next two days and the patient was cured with no recurrence during a 2-year follow-up. This case demonstrates the possibility of developing severe facial edema after botulinum toxin injection. Treatment with systemic corticosteroids and oral antihistamines would help to control this allergic adverse effect.

Keywords: adverse effects, botulinum toxins, cosmetics, edema, face

  1. Rosenfield LK, Kardassakis DG, Tsia KA, Stayner G. The first case report of a systemic allergy to onabotulinumtoxinA (Botox) in a healthy patient. Aesthet Surg J 2014;34:766-8.
    Pubmed CrossRef
  2. Zhuang Y, Yang MY, Liu CJ. [Whole body hypersensitive skin rash after Botox injection for treatment of facial wrinkles]. Chin J Aesthet Plast Surg 2015;26:255-6. Chinese.
  3. Careta MF, Delgado L, Patriota R. Report of allergic reaction after application of botulinum toxin. Aesthet Surg J 2015;35:NP102-5.
    Pubmed CrossRef
  4. Chang YS, Chang CC, Shen JH, Chen YT, Chan KK. Nonallergic eyelid edema after botulinum toxin type A injection: case report and review of literature. Medicine (Baltimore) 2015;94:e1610.
    Pubmed KoreaMed CrossRef

Article

Case Report

J Cosmet Med 2021; 5(2): 108-110

Published online December 31, 2021 https://doi.org/10.25056/JCM.2021.5.2.108

Copyright © Korean Society of Korean Cosmetic Surgery.

Severe anaphylactic facial edema after botulinum toxin injections for frontal wrinkles: a case report

Chen Zhang , MD, PhD

Department of Plastic and Aesthetic Surgery, Xinhua Hospital Affiliated to Dalian University, Dalian, China

Correspondence to:Chen Zhang
E-mail: neilzhang@sina.com

Received: October 5, 2021; Revised: November 12, 2021; Accepted: November 13, 2021

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Botulinum toxin injections are a popular cosmetic procedure because of their satisfactory results, less downtime, and limited side effects. However, some rare adverse events may occur soon after the procedure. Here, we present the case of a patient who developed severe facial edema after her first botulinum toxin injections for frontal wrinkles. A 28-year-old female was injected with 20 units of botulinum toxin to eliminate her frontal and glabella wrinkles. The injection was completed smoothly and uneventfully. Six hours post injection, the patient’s face started to swell up and redden with a burning feeling, and the swelling progressively worsened progressively. She was diagnosed with Type I hypersensitivity after the level of immunoglobulin E in her blood serum was tested. Her symptoms were controlled by treatment with systemic corticosteroids and antihistamines in the next two days and the patient was cured with no recurrence during a 2-year follow-up. This case demonstrates the possibility of developing severe facial edema after botulinum toxin injection. Treatment with systemic corticosteroids and oral antihistamines would help to control this allergic adverse effect.

Keywords: adverse effects, botulinum toxins, cosmetics, edema, face

References

  1. Rosenfield LK, Kardassakis DG, Tsia KA, Stayner G. The first case report of a systemic allergy to onabotulinumtoxinA (Botox) in a healthy patient. Aesthet Surg J 2014;34:766-8.
    Pubmed CrossRef
  2. Zhuang Y, Yang MY, Liu CJ. [Whole body hypersensitive skin rash after Botox injection for treatment of facial wrinkles]. Chin J Aesthet Plast Surg 2015;26:255-6. Chinese.
  3. Careta MF, Delgado L, Patriota R. Report of allergic reaction after application of botulinum toxin. Aesthet Surg J 2015;35:NP102-5.
    Pubmed CrossRef
  4. Chang YS, Chang CC, Shen JH, Chen YT, Chan KK. Nonallergic eyelid edema after botulinum toxin type A injection: case report and review of literature. Medicine (Baltimore) 2015;94:e1610.
    Pubmed KoreaMed CrossRef

Stats or Metrics

Share this article on :

  • line
  • mail

Related articles in JCM

Most KeyWord ?

What is Most Keyword?

  • It is most registrated keyword in articles at this journal during for 2 years.

Journal of Cosmetic Medicine

eISSN 2586-0585
pISSN 2508-8831
qr-code Download